EconPapers    
Economics at your fingertips  
 

A general free cash flow theory of capital structure

Tomas Buus

Journal of Business Economics and Management, 2015, vol. 16, issue 3, 675-695

Abstract: This paper provides general framework for handling time-varying cost of capital, leverage, tax rates, and capital values in a dynamic free cash flow theory of capital structure. That enables efficient analysis of the recent competing theories of capital structure. After including the costs of financial distress and risk premium of debt in the cash flow model, this paper provides a new look at cost of tax shield from the point of view of risk-return relationship. Cost of tax shield is not constant, but depends on leverage and is mostly between cost of assets and cost of debt. Moreover the simulation of firm value and capital structure in presence of taxes, risk, and growth shows that unique optimal leverages exist for each combination of the above factors. The risk-enhanced cash flow theory can explain both the observations, which support pecking order theory, free cash flow theory and tradeoff theory of capital structure. Moreover it fits some evidence, which resists these theories: highly leveraged low growth companies and moderately leveraged large profitable companies.

Date: 2015
References: Add references at CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
http://hdl.handle.net/10.3846/16111699.2013.770787 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:jbemgt:v:16:y:2015:i:3:p:675-695

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/TBEM20

DOI: 10.3846/16111699.2013.770787

Access Statistics for this article

Journal of Business Economics and Management is currently edited by Izolda Joksiene, Romualdas Ginevicius and Ieva Meidute

More articles in Journal of Business Economics and Management from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2025-04-01
Handle: RePEc:taf:jbemgt:v:16:y:2015:i:3:p:675-695